TheLupusSite.com banner

1 - 5 of 5 Posts

·
Registered
Joined
·
6 Posts
Discussion Starter #1
Hi there and nice to meet you all

I have been recently diagnosed with Lupus, although years ago I was diagnosed with Thrombocytopenia and I recovered after 1 year with steroids.
My doctor said I have to have antimalarial medication which will help me with the rashes, itchiness and hair loss. I am doubtful about having this medication as my symptoms are not very strong yet and I can cope with them, for example with one or 2 anti-histamine per week I reduce the itchiness. I am not sure if the side effects will be worse than the benefits, eg I've read some antimalarials can cause hair loss and itchiness besides retina problems.
What is your experience with this?. I am also thinking in homeopathy as there are remedies that can boost my immune system and are not so aggressive.

Thanks a lot for your help
 

·
Registered
Joined
·
391 Posts
Hi Maria!

I'm sorry you have a lupus diagnosis, and I understand your concern about potential medications.

The most commonly prescribed anti-malarial for lupus patients is called Plaquenil (as a generic it is called hydroxychloroquine). It has been used for decades as a first-line medication to help control the disease. For most of us, the most common side effect is gas, especially in the first few weeks on the drug. Although eye problems can occur, it is pretty rare on the doses we take for lupus. Eye exams every 6 months to 1 year are usually required, just to be on the safe side.

Plaquenil is considered a Disease Modifying Anti-Rheumatic Drug (DMARD). It works to slow down, perhaps even stop for some patients, the disease process of lupus. It is slow-acting, and most people don't notice improvements for at least 12 weeks on the drug. Personally, I've seen great benefits from taking Plaq.

Be very cautious of homeopathic remedies with lupus!! Remember, your immune system is already in overdrive. You do not want to boost its activity. You will see lots of "cures" advertised on the internet. My sister is convinced that I am allergic to aspartame, even though I don't knowingly consume it. Most cures are get rich schemes. If one of us found a "cure", we would spread the word very quickly.

Lupus presents itself differently in each of us. We experience many combinations of symptoms and issues to varying degrees of aggressiveness. Your disease can change over time, requiring changes to the treatment plan your doctors use. The best thing you can do for yourself is become very informed about the disease. Take a look around this site. There is a wealth of information here, in addition to people who are going through the same thing as you.

Good luck, and welcome to the forum!

Terri
 

·
Registered
Joined
·
2,404 Posts
Dear Maria,
Boosting your immune system will unfortunately give you more problems. Anti malarials are very mild, I have been on one for years and no worries.
Retinal damage is really very rare and easily detected.
I would advise you to try them.
Best Wishes,
Lola x
 

·
Registered
Joined
·
14,661 Posts
Hello
Antimalarials are no more risky than OTC meds that people often take without a second thought. The symptoms you have come from a complex systemic disease that it highly unpredictable in its course and the sort of symptoms it presents. By taking an antimalarial at this stage you might be able to avoid worse complications.

There is a variety of complementary treatments than can help with certain symptoms such as joint pain and general reduction of inflammation. There are a number of life style changes that can make a great difference to general health and well being diet in particular
Most of us avoid anything that claims to boost the immune system because that will also boost autoimmune disease activity if it really does boost the immune system, but not many substances can do that.

"Natural" does not mean safe. Anything that has a medicinal effect can also have unwanted side effects. The main difference is that you will be regularly tested for hidden side effects when on a pharmaceutical and you know exactly what you are taking. Most people do not have any difficulties with the antimalarials and many of us have been on them for years without harm, only enormous benefits. They will have to prise mine from my cold dead hands
If you decide you want to try plant remedies make sure you get treated by a fully licensed practitioner who is experienced with lupus and will keep a close eye on you for signs of worsening disease and hidden side effects such as on liver and blood.
This disease needs to be taken seriously :)

All the best
Clare
 

·
Registered
Joined
·
468 Posts
I take plaquenil and it is the one drug I don't have much problem with, I do however keep up with the every 6 month opthamologist appointments and so far so good. I would be very careful about homepathic stuff, often times they cause more trouble than they are worth and you end up feeling worse than before. Please discuss your ideas with a doctor or pharmacist before you start taking stuff randomly. I myself am far to scared of the disease to stop taking the medicine or the shots I do. :eek:
 
1 - 5 of 5 Posts
Top